Montana, 2021

Wildfire in Montana, July 1 to 31, 2021

July 1 to 31, 2021 · NWS BYZ · 1 event in 1 county or zone

A human-caused wildfire started on the afternoon of June 13th. The wildfire was located about 7 miles south of Red Lodge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A human-caused wildfire started on the afternoon of June 13th. The wildfire was located about 7 miles south of Red Lodge. Hot, dry, and windy conditions resulted in the fire to spread rapidly over the next 24 to 48 hours. The fire burned through the remainder of the month, as well as through the month of July. Acreage burned by the end of July was approximately 29,800 acres. Over 30 structures were lost along with 2 primary residences. By the end of the month, the fire was 90% contained. For more information, please see InciWeb at https://inciweb.nwcg.gov.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 30, 7:37 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 7:37 PM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Billings MT
837 PM MDT Wed Jun 30 2021

.UPDATE...
Mostly quiet weather across the region this evening as we remain
under the influence of very strong high pressure to our north.
Over the past couple hours we have seen a few showers and a couple
lightning strikes from just west of Cooke City to Gardiner, on
northeast fringe of greater moisture and instability that exists
over the great basin. Have added an isolated pop through 04z this
evening. Otherwise, forecast is in good shape as we will have a
mostly clear, dry and mild night. JKL

&&

.DISCUSSION...
Tonight through Thursday night...

Hot and dry conditions will continue with most of the area
remaining dry. The Fire Weather Watch in Southeastern Montana has
been upgraded to a Red Flag Warning. Humidity will drop into the
low to mid teens along the northern boarder of our CWA to the low
20s in the far southeastern corner of Montana. Winds will be gust
to 35 mph east of Billings.

A shortwave will also pass over the area on Thursday bringing
showers and thunderstorms to the mountains and surrounding
foothills. These showers have little shear to them, meaning that
they will be slow movers. Thunderstorms may bring localized
downpours, but most locations won't see precipitation.

Gusty outflow winds associated with thunderstorms will be a
concern, as will the continued hot temperatures. While relative
humidities will be higher than would normally be associated with
heatwaves in our area, they will still be plenty low enough to add
to the fire concerns. So, please use extreme caution doing
anything that could spark a wildfire. Heed local fire restrictions
and use common sense. Maybe save those fireworks for New Years.

High temperatures will be in the upper 90s to low 100s Thursday.
Low temperatures will be in the mid 60s to low 70s.

Carrothers

Friday through Tuesday...

Today's word to describe the upcoming heat is:  Sweltering.

Ridging will continue push into Montana allowing temperatures to
rise. High temperatures have been consistent showing an extended
period of temperatures 95+ degrees for much of the area for the
foreseeable future. Overnight temperatures will also be well
above normal with most only dropping into the upper 60s to low 70s
at night. Normal for this time of year is near the low to mid
50s.

Despite the heat, there is a chance of showers and thunderstorms
during the afternoon and evening as shortwaves pass over the
area. These thunderstorms will remain mainly over the mountains
but a few showers could make it over the foothills. These showers
and thunderstorms could limit high temperatures due to the
additional cloud cover. Precipitable water (PWAT) value are
increasing throughout this period with over half an inch expected
by Sunday. With the slow movement of the storms, downpours could
be an issue.

High temperatures will be 95 to 105 degrees for Friday through
Saturday cooling slightly into the upper 90s through Tuesday.

Fire weather concerns will remain elevated through the holiday
weekend. While thunderstorms may bring localized downpours, most
locations won't see precipitation. Gusty outflow winds and gusty
winds associated with the weak cold front will be a concern, as
will the continued hot temperatures. While relative humidities
will be higher than would normally be associated with heatwaves
in our area, they will still be plenty low enough to add to the
fire concerns. So, please use extreme caution doing anything that
could spark a wildfire. Heed local fire restrictions and use
common sense. Maybe save those fireworks for New Years.

Carrothers

&&

.AVIATION...

VFR will prevail tonight through Thursday. However, a few
thunderstorms over the Absarokas will diminish after 03Z tonight,
and more thunderstorms will form over the Beartooths/Absarokas and
NE Bighorns Thu. afternoon. Some storms could contain strong gusty
winds and small hail. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 063/099 068/100 069/100 068/098 067/095 066/094 066/097
    00/U    01/U    22/T    12/T    22/T    22/T    11/U
LVM 055/095 059/095 059/096 059/094 058/092 058/092 057/094
    01/U    13/T    22/T    23/T    23/T    22/T    11/U
HDN 061/100 067/102 066/102 066/100 064/096 063/095 063/100
    00/U    01/G    11/G    11/U    22/T    22/T    11/U
MLS 066/098 072/100 069/102 070/098 069/095 067/093 065/097
    00/U    00/U    11/G    11/U    22/T    22/T    21/U
4BQ 063/093 071/096 069/099 070/096 070/095 068/091 066/095
    00/U    01/U    11/U    11/U    12/T    22/T    21/U
BHK 061/094 067/095 067/100 067/096 066/091 063/089 062/093
    00/N    00/N    11/U    11/U    22/T    32/T    21/U
SHR 057/094 061/094 061/094 061/093 061/092 060/089 059/093
    01/U    02/T    12/T    22/T    23/T    23/T    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory in effect from 10 AM Thursday to midnight MDT
      Saturday night FOR ZONES
      29-33-34-36-37-42-57-58-138-170-173-235.
     Excessive Heat Warning in effect from 10 AM Thursday to
      midnight MDT Saturday night FOR ZONES 30>32.
     Red Flag Warning in effect from 9 AM Thursday to midnight MDT
      Thursday night FOR ZONES 130>133.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 30, 12:49 PM MST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
149 PM MDT Wed Jun 30 2021

MTZ040-056-063>068-139-141-169>172-228-WYZ198-199-012000-
Northern Park-Red Lodge Foothills-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Southern Wheatland-Northeast Bighorn Mountains-
Sheridan Foothills-
149 PM MDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and north central Wyoming.

* WHAT...Hot Temperatures, and Thunderstorms with Locally Heavy
  Rain and Strong Wind Gusts.

* WHERE...Area mountains and foothills.

* WHEN...Thursday through Saturday.

* ADDITIONAL DETAILS...Temperatures will be sustained in the 90s
  lower elevations, 80s in the mountains, through the holiday
  weekend. Prolonged exposure to the heat will increase the
  potential for heat related illness.

* ADDITIONAL HAZARD CONCERNS...Isolated to scattered slow moving
  thunderstorms are possible Thursday through Saturday. Strong wind
  gusts and locally heavy rainfall are possible with these storms,
  along with frequent lightning. Outdoor recreationists should
  have a plan to seek sturdy shelter should storms develop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Red Lodge Foothills

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Park/Forest Service
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Please see episode narrative.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965414.